Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 17, NWS Austin/San Antonio, TX

August 8, 202330 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Aug 8, 2023, 1:39 PM CDT for 30 counties in Texas. It took effect at Aug 9, 2023, 12:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2023, 1:39 PM CDT (18:39 UTC)
In effect from
Aug 9, 2023, 12:00 PM CDT
Expired
Aug 9, 2023, 11:00 PM CDT
In force
11 hr
Issued by
NWS Austin/San Antonio, TX
All 30 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 69 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 6.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS84 KEWX 081839
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
139 PM CDT Tue Aug 8 2023

...Increased Fire Danger Continues Across South Central Texas...

.A combination of critically to extremely dry fuels, breezy
winds, and low afternoon humidity continue to support wildfires
with high resistance to control, per guidance from the Texas A&M
Forest Service. It is also being observed that in this very hot
air mass relatively light prevailing winds are routinely gusting
to more than double the value of the sustained speeds, reaching
between 25 and 30 MPH in the late afternoon and early evening
hours. Based on these observed conditions and impacts, a Red Flag
Warning remains in effect through Tuesday afternoon and evening
for much of South Central Texas. Elevated to near critical fire
weather conditions are expected for the remainder of South
Central Texas where a Fire Danger Statement will be in effect.

TXZ171>173-183>194-202>209-217-218-221-223-228-090900-
/O.NEW.KEWX.FW.W.0017.230809T1700Z-230810T0400Z/
/O.CON.KEWX.FW.W.0016.000000T0000Z-230809T0400Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Wilson-Gonzales-Dimmit-
139 PM CDT Tue Aug 8 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH
CENTRAL TEXAS...

...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM CDT WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL
TEXAS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon to 11 PM CDT Wednesday.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
618 
WWUS84 KEWX 090425
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1125 PM CDT Tue Aug 8 2023

...Increased Fire Danger Continues Across South Central Texas...

.A combination of critically to extremely dry fuels, breezy
winds, and low afternoon humidity continue to support wildfires
with high resistance to control, per guidance from the Texas A&M
Forest Service. It is also being observed that in this very hot
air mass relatively light prevailing winds are routinely gusting
to more than double the value of the sustained speeds, reaching
between 25 and 30 MPH in the late afternoon and early evening
hours. Based on these observed conditions and impacts, a Red Flag
Warning is in effect from noon until 11 PM today. Elevated to 
near critical fire weather conditions are expected for the 
remainder of South Central Texas where a Fire Danger Statement 
will be in effect.

TXZ171>173-183>194-202>209-217-218-221-223-228-091230-
/O.EXP.KEWX.FW.W.0016.000000T0000Z-230809T0400Z/
/O.CON.KEWX.FW.W.0017.230809T1700Z-230810T0400Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Wilson-Gonzales-Dimmit-
1125 PM CDT Tue Aug 8 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 11 PM CDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH 
CENTRAL TEXAS...

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW 
RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL TEXAS...

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
869 
WWUS84 KEWX 090638
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
138 AM CDT Wed Aug 9 2023

...Increased Fire Danger Continues Across South Central Texas...

.A combination of critically to extremely dry fuels, breezy
winds, and low afternoon humidity continue to support wildfires
with high resistance to control, per guidance from the Texas A&M
Forest Service. It is also being observed that in this very hot
air mass relatively light prevailing winds are routinely gusting
to more than double the value of the sustained speeds, reaching
between 25 and 35 MPH in the late afternoon and early evening 
hours. Based on these observed conditions and impacts, a Red Flag 
Warning is in effect from noon until 11 PM today. Elevated to near
critical fire weather conditions are expected for the remainder 
of South Central Texas, namely portions of the Coastal Plains, 
where a Fire Danger Statement will be in effect.

TXZ219-220-100200-
/O.EXA.KEWX.FW.W.0017.230809T1700Z-230810T0400Z/
Frio-Atascosa-
138 AM CDT Wed Aug 9 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 11 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF
SOUTH CENTRAL TEXAS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon today to 11 PM CDT this evening.

* WINDS...South 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ171>173-183>194-202>209-217-218-221-223-228-100200-
/O.CON.KEWX.FW.W.0017.230809T1700Z-230810T0400Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Wilson-Gonzales-Dimmit-
138 AM CDT Wed Aug 9 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 11 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF
SOUTH CENTRAL TEXAS...

* WINDS...South 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
018 
WWUS84 KEWX 091850
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
150 PM CDT Wed Aug 9 2023

...Increased Fire Danger Continues Across South Central Texas...

.A combination of critically to extremely dry fuels, breezy
winds, and low afternoon humidity continue to support wildfires
with high resistance to control, per guidance from the Texas A&M
Forest Service. Based on these observed conditions and impacts, a
Red Flag Warning is in effect from noon until 11 PM today and
again Thursday. Elevated to near critical fire weather conditions
are expected for the remainder of South Central Texas where a 
Fire Danger Statement will be in effect.

TXZ171>173-183>194-202>209-217>221-223-228-100900-
/O.NEW.KEWX.FW.W.0018.230810T1700Z-230811T0400Z/
/O.CON.KEWX.FW.W.0017.000000T0000Z-230810T0400Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Gonzales-Dimmit-
150 PM CDT Wed Aug 9 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH
CENTRAL TEXAS...
...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM CDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR MOST OF SOUTH CENTRAL TEXAS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon to 11 PM CDT Thursday.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Aug 8, 12:26 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 8, 12:26 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1226 PM CDT Tue Aug 8 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 139 AM CDT Tue Aug 8 2023

The heat will continue through the short term forecast with no
relief in site. Yes, that may sound bleak, but it's the truth. 500mb
ridging remains firmly in control across South Central Texas with
heat headlines across the entire CWA on Tuesday. These headlines
will no doubt be extended to include Wednesday as well, but we'll
let the dayshift make a call on who the lucky counties are that get
another Excessive Heat Warning. Despite the hot and dry conditions,
the seabreeze will bring dewpoints back into the 70s this morning
and again tonight, as gulf moisture moves inland in the form of low
clouds and stratus. That's about all we'll get out of it, other than
the breezy southeasterly surface winds in the overnight hours. Heat
indices are expected to range from 108-112 with ambient air
temperatures climbing into the 103 to 110 range. Please limit your
time outdoors and practice fire prevention as well, as a Red Flag
Warning is once again in effect for much of the region as dry fuels
and breezy conditions result in erratic fire behavior resistant to
control.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 139 AM CDT Tue Aug 8 2023

Mid-level high pressure to the east shifts more westward Thursday
into the weekend bringing continued hot temperatures, drier
conditions, and elevated to critical fire weather conditions. Gusty
wind is expected Wednesday night and again Thursday night with gusts
from 25- 35 mph possible at times, creating continued high fire
danger across all of South-Central Texas. With high pressure overhead
Friday into the weekend, a slight decrease in these gusty winds is
possible, although still expect typical summertime breezy winds,
especially during the evening. Would expect elevated to areas of
critical fire weather conditions to continue late week into the
weekend with headlines likely each day.

As for temperatures, highs will continue to stay from around 99-110
degrees across the area each day, possibly lowering a degree or two
late weekend into early next week. This will lead to heat headlines
continuing through the extended forecast. There does look to be a
small chance the seabreeze makes it to our far southeastern counties
in the Coastal Plains by Monday or Tuesday afternoon, but chances
are still low at this time.

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Tue Aug 8 2023

High pressure will continue to keep VFR conditions at all terminals
through the afternoon and evening. We've seen brief MVFR ceilings in
Austin and San Antonio the last couple of days around sunrise. Since
the weather pattern will be about the same Wednesday morning, we've
added a couple of hours of MVFR ceilings at the Austin and San
Antonio terminals. Winds will continue to be from the southeast to
southwest. Speeds will increase during the late afternoon and
evening.

&&

.FIRE WEATHER...
Issued at 139 AM CDT Tue Aug 8 2023

Breezy south-southwesterly winds of 10-15 mph with higher gusts up
to 20-25 mph will continue through midday, before shifting to more
of a south-southeasterly direction by mid afternoon. A Red Flag
Warning will remain in effect for all but the Coastal Plains
counties today as RH values fall to less than 30% region-wide. A
Fire Danger Statement will be in play for Frio, Atascosa, Karnes,
DeWitt, and Lavaca counties on Tuesday. Residents across all of
South-Central Texas are urged to exercise extra care with any
outdoor activities that could inadvertently ignite a wildfire.

&&

.CLIMATE...
Issued at 139 AM CDT Tue Aug 8 2023

Record High Temperatures

                    8/9  8/10  8/11  8/12  8/13
Austin Camp Mabry   106  107   105   106   107
Austin Bergstrom    106  107   105   104   103
Del Rio             108  107   106   107   108
San Antonio         106  105   106   104   106

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              79 107  79 108 /   0   0   0   0
Austin Bergstrom Intl Airport  78 105  78 106 /   0   0   0   0
New Braunfels Muni Airport     78 106  78 106 /   0   0   0   0
Burnet Muni Airport            78 105  78 105 /   0   0   0   0
Del Rio Intl Airport           81 107  81 108 /   0   0   0   0
Georgetown Muni Airport        78 105  79 105 /   0   0   0   0
Hondo Muni Airport             75 105  76 106 /   0   0   0   0
San Marcos Muni Airport        77 105  78 106 /   0   0   0   0
La Grange - Fayette Regional   79 102  78 104 /   0   0   0   0
San Antonio Intl Airport       78 105  79 105 /   0   0   0   0
Stinson Muni Airport           78 106  79 107 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-Uvalde-
Williamson-Wilson.

Heat Advisory until 9 PM CDT this evening for Bandera-Blanco-Dimmit-
Edwards-Gillespie-Kendall-Kerr-Kinney-Maverick-Real-Val Verde-
Zavala.

&&

Short-Term...MMM
Long-Term...27
Aviation...05
Hazardous weather outlook, Aug 8, 2:56 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
256 AM CDT Tue Aug 8 2023

TXZ171>173-183>194-202>209-217>225-228-090800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
256 AM CDT Tue Aug 8 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Heat Advisory is in effect from Noon today to 9PM this evening
for the Hill Country, Southern Edwards Plateau, and the Rio Grande
Plains, while an Excessive Heat Warning is in effect for the
remainder of South Central Texas. There remains a high risk for
heat related illnesses for those spending extended time outdoors
and not taking proper precautions.

Increased fire danger will continue across South Central Texas
today. Drought cured fuels, hot temperatures, low humidity and
occasionally breezy winds in the evening may combine to produce
fires that spread rapidly and exhibit high resistance to control.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously hot temperatures and heat index values are expected
each afternoon into early evening across South Central Texas
through the upcoming week. Excessive Heat Warnings or Heat
Advisories will be needed for at least portions of South Central
Texas through the upcoming week. There remains a high risk for
heat related illnesses for those spending extended time outdoors
and not taking proper precautions.

Increased fire danger will continue across South Central Texas
through the upcoming week. Additional Red Flag Warnings are
expected this week. Winds are expected to peak in speed Tuesday
through Thursday, likely leading to more widespread critical
conditions. Drought cured fuels, hot temperatures, low humidity
and occasionally breezy winds in the afternoon and evening may
combine to produce fires that spread rapidly and exhibit high
resistance to control.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:47 PM CDTExcessive Heat WarningEWXAtascosa, Bastrop, Bexar, Burnet, Caldwell, Comal and 15 more31 hr
Aug 8, 1:47 PM CDTHeat AdvisoryEWXBandera, Blanco, Dimmit, Edwards, Gillespie, Kendall and 6 more31 hr

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.